Georgia, 2008Damaging Winds in Georgia, June 1 to 2, 2008
June 1 to 2, 2008 · NWS CHS · 2 events in 2 counties and zones
A very hot, moist and unstable airmass in combination with the sea breeze and a lee-side trough resulted in isolated severe thunderstorms across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very hot, moist and unstable airmass in combination with the sea breeze and a lee-side trough resulted in isolated severe thunderstorms across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 1, 9:56 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 1, 9:56 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1056 PM EDT SUN JUN 1 2008
.SYNOPSIS...
A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE
NORTHWEST TONIGHT. THE FRONT WILL DROP INTO THE AREA EARLY MONDAY...
BEFORE STALLING AND EVENTUALLY DISSIPATING ACROSS SOUTHEAST
GEORGIA EARLY THIS WEEK. ATLANTIC HIGH PRESSURE WILL THEN BUILD
INTO THE REGION INTO NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE PRIMARY BACKDOOR COLD FRONT IS STILL POSITIONED WELL NORTH OF
THE AREA LATE THIS EVENING...BUT WILL CONTINUE TO ADVANCE TOWARD
THE AREA DURING THE OVERNIGHT HOURS. A SHORT WAVE MOVING ACROSS
GEORGIA LATE THIS EVENING WILL HELP TO TRIGGER ADDITIONAL SHOWERS
AND THUNDERSTORMS AS IT PASSES OVERNIGHT. MOST OF THE CONVECTIVE
DEVELOPMENT WILL OCCUR ALONG LINGERING OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION. THERE IS STILL ENOUGH INSTABILITY IN PLACE
FOR SOME STRONG THUNDERSTORMS TO DEVELOP...WITH GUSTY WINDS AND
HAIL POSSIBLE...ALTHOUGH IT APPEARS THAT THE MOST SIGNIFICANT
SEVERE WEATHER THREAT HAS ENDED. WILL INDICATE POPS RANGING FROM
SLIGHT CHANCE IN FAR NORTHWEST PORTIONS OF THE FORECAST AREA TO
CHANCE ELSEWHERE.
PLENTY OF DEBRIS CLOUDINESS AND THE SLOWER PROGRESSION OF THE
BACKDOOR COLD FRONT WILL ONLY ALLOW TEMPERATURES TO FALL INTO THE
LOWER 70S TO AROUND 70 IN MOST AREAS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A STRONG SHORT WAVE ALOFT WILL ALLOW A DECAYING BACKDOOR COLD
FRONT TO DROP INTO THE REGION MONDAY MORNING BEFORE BECOMING
WASHED OUT AND INTERMINGLED IN THE SEA BREEZE. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED AS THE FRONT AND SEA BREEZE
INTERACT AND COLLIDE WITH LINGERING OUTFLOW BOUNDARIES FROM
TODAY/S CONVECTION.
HIGHS WILL RANGE FROM AROUND 90 ACROSS THE CHARLESTON TRI-COUNTY
AREA TO THE LOWER 90S ACROSS THE REMAINDER OF THE FORECAST AREA.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
FEW CHANGES WERE MADE FROM MONDAY NIGHT ON AS THE 12Z GFS WAS NOT
AVAILABLE AND THE ECMWF WAS OLD.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED OUTSIDE OF
THUNDERSTORMS.
&&
.MARINE...
A BACKDOOR COLD FRONT WILL CONTINUE TO DROP TOWARD THE AREA
TONIGHT...BUT OUTSIDE OF ANY CONVECTION...EXPECT SOUTHWEST WINDS
TO CONTINUE THROUGH THE NIGHT. WIND SPEEDS COULD BE AS HIGH AS
15-20 KT AT TIMES...HIGHEST ACROSS THE OUTER GEORGIA WATERS. THE
GRADIENT SHOULD WEAKEN LATE TONIGHT...WITH WINDS SPEEDS
DIMINISHING THROUGHOUT. SEAS WILL REMAIN 4 FT OR LESS.
WIND DIRECTIONS STILL WILL BE TRICKY TO START THE DAY MON WITH THE
SURFACE FRONT NEAR THE SOUTH CAROLINA COAST AND WIND FIELDS LIKELY
CORRUPTED BY AMPLE OVERNIGHT CONVECTION. THE LOW LEVEL JET OVER
THE GEORGIA WATERS SHOULD WANE EARLY IN THE DAY AND SEAS WILL
BEGIN TO SUBSIDE. FLOW SHOULD BECOME ONSHORE ALL WATERS LATER
MON WITH SPEEDS 15 KT OR LESS.
TUE THROUGH THU...A SE TO S FLOW AROUND THE RIDGE WILL BE THE MAIN
FEATURE. SPEEDS OCNLY ENHANCED BY DIURNAL/PINCHING EFFECTS...BUT
MAINLY NOT DEVIATING FROM 5 KT EITHER SIDE OF 15 KT. SEAS BY THU
COULD INCREASE TO 4 OR 5 FT OVER GEORGIA WATERS WITH LONG FETCH.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JAQ
Hazardous weather outlook, Jun 1, 10:17 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1117 PM EDT SUN JUN 1 2008
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-021000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1117 PM EDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
STRONG/SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA TONIGHT AHEAD OF AN APPROACHING COLD
FRONT NORTH OF THE AREA. THERE IS THE POSSIBILITY THAT SOME OF
THESE STORMS COULD BECOME STONG OR SEVERE...AND CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ANY
THUNDERSTORM THAT DEVELOPS IS EXPECTED TO PRODUCE FREQUENT CLOUD-
TO-GROUND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG/SEVERE THUNDERSTORMS...THE COMBINATION OF A STALLED FRONTAL
BOUNDARY AND UPPER LEVEL DISTURBANCE OVER THE REGION ON MONDAY IS
EXPECTED TO TRIGGER ANOTHER ROUND OF THUNDERSTORMS OVER PARTS OF
SOUTHERN SOUTH SOUTH CAROLINA AND SOUTHEAST GEORGIA. A FEW OF THE
STORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. HEAVY
RAINFALL MAY ALSO ACCOMPANY SOME OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
JAQ
In the hours before
Local storm report, Jun 1, 7:17 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
817 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL PINOPOLIS 33.23N 80.04W
06/01/2008 E0.88 INCH BERKELEY SC TRAINED SPOTTER
WIND GUSTS WERE ALSO ESTIMATED AROUND 50 MPH.
&&Local storm report, Jun 1, 7:28 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
828 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL BONNEAU 33.31N 79.96W
06/01/2008 E0.75 INCH BERKELEY SC PUBLIC
CALLER ALSO REPORTED NUMEROUS SMALL TREE LIMBS WERE BLOWN
DOWN. TIME FOR HAIL WAS ESTIMATED FROM RADAR.
&&Local storm report, Jun 1, 7:46 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
846 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL ALVIN 33.35N 79.82W
06/01/2008 E0.88 INCH BERKELEY SC PUBLIC
&&Special weather statement, Jun 1, 9:05 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 PM EDT SUN JUN 1 2008
SCZ045-050-020230-
BERKELEY-CHARLESTON-
1005 PM EDT SUN JUN 1 2008
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 1030 PM EDT...
AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR BUCK HALL...OR
ABOUT OVER MCCLELLANVILLE...MOVING EAST AT 24 MPH.
AREAS IN AND AROUND AWENDAW...MCCLELLANVILLE AND CENTENARY WILL BE
IMPACTED THROUGH 1030 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 1, 10:47 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1147 PM EDT SUN JUN 1 2008
GAZ099-100-114-115-137-138-020430-
BULLOCH-CANDLER-EVANS-INLAND LIBERTY-LONG-TATTNALL-
1147 PM EDT SUN JUN 1 2008
...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY AND LIBERTY COUNTY
THROUGH 1230 AM EDT...
AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR COLLINS...OR
ABOUT 8 MILES NORTH OF REIDSVILLE...MOVING EAST AT 32 MPH.
AREAS IN AND AROUND ALINE...BELLVILLE...CLAXTON...COBBTOWN...
COLLINS...DAISY...GLENNVILLE...HAGAN...MANASSAS...MENDES...MIDWAY...
REGISTER AND REIDSVILLE WILL BE IMPACTED THROUGH 1230 AM EDT.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 1, 11:02 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1202 AM EDT MON JUN 2 2008
SCZ048-051-020445-
BEAUFORT-COASTAL JASPER-
1202 AM EDT MON JUN 2 2008
...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND JASPER COUNTY
THROUGH 1245 AM EDT...
AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR PARRIS ISLAND...
OR ABOUT 8 MILES NORTH OF HILTON HEAD ISLAND...MOVING EAST AT 18 MPH.
AREAS IN AND AROUND FOLLY FIELD...PARRIS ISLAND...PORT ROYAL AND
HILTON HEAD AIRPORT WILL BE IMPACTED THROUGH 1245 AM EDT.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Thunderstorm Wind, Bulloch
- When
- June 1, 11:34 PM EST
- Where
- Bulloch County, 3.51 mi W of Nevils
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Utility Company
- Coordinates
- 32.270, -81.830
A tree was reported down on power lines 4 miles west of Nevils, Georgia.
Thunderstorm Wind, Effingham
- When
- June 2, 12:30 AM EST
- Where
- Effingham County, 2.38 mi NNE of Guyton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.360, -81.360
A tree was reported down on Stillwell Road, near Springfield, Georgia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114592, 114593.